We report a case of D-penicillamine induced herpetiform pemphigus. A 74-year-old female patient with rheumatoid arthritis had been receiving D-penicillamine therapy for 4 years and 8 months. After developing skin lesions, the patient was referred to our hospital. Physical examination revealed edematous erythema in annular patterns with blisters and vesicles on the trunk and extremities. A histological examination showed bullae and eosinophilic spongiosis in the epidermis. Direct and indirect immunofluorescence studies showed in vivo bound and circulating IgG anti-intercelluar space antibodies. An immunoblot analysis showed no specific positive reaction. Antibodies to both desmoglein (Dsg) 1 and Dsg 3 for initial serum were negative in ELISA. However, anti-Dsg 1 antibodies later became positive. The above mentioned laboratory and clinical data suggested a diagnosis of D-penicillamine induced herpetiform pemphigus in the present case.
ASJC Scopus subject areas